Intentional overdose with cardiac arrest treated with intravenous fat emulsion and high-dose insulin uri icon

abstract

  • INTRODUCTION: Nebivolol, a beta blocker with 3-10 times more beta1 cardioselectivity than metoprolol, has caused hypotension and bradycardia in overdose. We report a nebivolol-induced cardiac arrest in the setting of a polydrug ingestion, successfully resuscitated with intravenous fat emulsion (IFE) and high-dose insulin (HDI). CASE REPORT: A 48-year-old man was brought to the emergency department after ingesting nebivolol and ethanol, along with possibly diazepam and cocaine. He had a heart rate of 71/min and a blood pressure of 98/61 mmHg. The initial ECG showed sinus rhythm with a QTc of 483 ms and a QRS of 112 ms. Over the subsequent 4 h, he became bradycardic and hypotensive and developed bradyasystolic cardiac arrest. Standard resuscitation including epinephrine had no effect. Spontaneous circulation returned 30 s after a 100 mL bolus of 20% IFE, and the patient then became briefly hypertensive and tachycardic with heart rate and blood pressure measured as high as 123/min and 251/162 mmHg, respectively. His care included IFE infusion along with HDI bolus and infusion with doses as high as 21.8 units/kg/h. With subsequent hypotension, vasopressors were withheld in favor of HDI and supportive care. He was discharged with baseline neurologic function. DISCUSSION: We hypothesize that after the administration of IFE the epinephrine was able to exert its effect on receptors previously occupied with the nebivolol. This would be congruent with the lipid sink theory of IFE mechanism. CONCLUSION: We report an overdose involving nebivolol in a polydrug ingestion resulting in cardiac arrest, successfully treated with IFE and a very HDI infusion.

publication date

  • 2010